Illinois, 2020

Flash Flooding and Hail in Illinois, June 3 to 4, 2020

June 3 to 4, 2020 · NWS ILX · 5 events in 4 counties and zones

A stationary frontal boundary extending from southern Lake Michigan to northern Missouri triggered clusters of strong to severe thunderstorms across portions of central Illinois during the evening of June 3rd into the pre-dawn hours of June 4th. Some of the cells produced damaging wind gusts of around 60mph, hail as large as quarters, and torrential downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary extending from southern Lake Michigan to northern Missouri triggered clusters of strong to severe thunderstorms across portions of central Illinois during the evening of June 3rd into the pre-dawn hours of June 4th. Some of the cells produced damaging wind gusts of around 60mph, hail as large as quarters, and torrential downpours. Three to four inches of rain was reported in a few spots, leading to localized flash flooding across Douglas and Edgar counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 3, 6:51 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 3, 6:51 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
751 PM CDT Wed Jun 3 2020

.SYNOPSIS...
Issued at 750 PM CDT Wed Jun 3 2020

Scattered showers and thunderstorms are expected across central
and southeast Illinois through much of the night. While a large
part of Thursday should be dry, additional showers and storms will
begin to pop up in a few areas Thursday afternoon, with more
numerous showers and storms Friday and Friday evening. The very
warm weather will continue a couple more days, with highs in the
mid 80s Thursday, and close to 90 degrees on Friday.

&&

.UPDATE...
Issued at 750 PM CDT Wed Jun 3 2020

Isolated cluster of storms that formed late afternoon in west
central Illinois has continued to expand into a larger MCS this
evening, with renewed development quickly developing over
northeast Missouri. Storms elsewhere in central Illinois have been
rather sparse so far, mainly centered along the residual outflow
boundary from the morning convection, but some activity has begun
redeveloping near Champaign and southeast of Galesburg as of late.
Cluster of storms near the Quad Cities is also of concern, though
the core of this cluster looks to track just west of our CWA.
High-res models have been struggling some thus far with how this
enter event has been evolving, though scattered storms are
expected to past midnight. Some recent updates have been made to
the rain trends to linger it longer.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

Outflow boundary from morning convection has moved to around I-72.
A couple of storms developed on that boundary but only the one in
west central IL is still going. The sfc cold front looks to be
north near Peoria. Still expecting more convection to develop
along the outflow, in conjunction with the cold front late this
afternoon through this evening. HiRes CAMs have had a hard time
adjusting to reality and continue to develop more convection
along the cold front. So, instead of likely pops, going to have
high chance pops for this evening. Precip should push south
overnight and then be in far southeast IL overnight and tomorrow.

Even though cold front moves through the area tonight, still
expecting warm and humid conditions tomorrow with highs in the
middle 80s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

The cold front that moves through tonight will be near the area
through Friday night and expecting scattered storms through the
period, with highest pops Friday morning through Friday evening.
Dry weather is then expected over the weekend into the beginning
of next week, followed by more precip for Tue through Wed as
remnants of TS currently in the gulf is forecast to move into the
area. Temps in the 80s are expected through the weekend and into
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 636 PM CDT Wed Jun 3 2020

VFR conditions prevail at all sites this evening and should
continue through the night. A couple of boundaries are moving
through the area with some light showers occurring along the
boundaries. SPI had some light showers and this will likely
continue into DEC and maybe CMI. PIA and BMI are north of any of
the boundaries and will not see any precip and have high mid and
high clouds this evening. The boundary south of BMI should also
move south of CMI in about an hour and any convection that
develops along the boundary will be east of the CMI, so will not
have any VCTS in CMI, but still may have VCSH for a couple of
hours...but still VFR cigs. Models still show some light fog
developing overnight across all sites so continue to have 3-4sm
from late tonight through about 14z. Fog then lifts quickly with
some scattered CU developing in the morning but dissipating by
afternoon. Broken to scattered cirrus will be at all sites
overnight and through tomorrow. With boundaries moving through,
winds tricky...though light. Northerly winds at PIA/BMI and CMI
this evening but becoming light and variable through the night.
Then expecting southwest winds tomorrow during the day, but
turning light and variable again for the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Jun 3, 3:06 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Wed Jun 3 2020

ILZ027>031-036-037-040-041-047-042115-
Cass-Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ049-050-042115-
Morgan-Scott-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ038-042>046-048-051>057-061>063-042115-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ066>068-071>073-042115-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will be possible Friday, although
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 6 pm and
midnight.

25

In the hours before

Special weather statement, Jun 3, 2:06 PM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
306 PM CDT Wed Jun 3 2020

ILZ049-032045-
Scott-
306 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 345 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griggsville, or 12 miles north of Pittsfield, moving southeast at 25
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winchester, Bluffs, Alsey, Naples, Exeter, Glasgow, Valley City,
Riggston and Oxville.

This includes Interstate 72 between mile markers 43 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3974 9062 3979 9060 3966 9037 3952 9046
      3952 9058 3958 9058 3964 9061 3967 9063
      3971 9065
TIME...MOT...LOC 2005Z 306DEG 23KT 3979 9080

37
Special weather statement, Jun 3, 2:43 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
343 PM CDT Wed Jun 3 2020

ILZ049-032115-
Scott-
343 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsfield, moving southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible near this storm.

Locations impacted include...
Winchester, Manchester, Alsey, Naples, Glasgow, Valley City and
Oxville.

This includes Interstate 72 between mile markers 43 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify or change direction, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3977 9060 3952 9031 3952 9058 3956 9057
      3964 9061 3969 9065 3971 9065
TIME...MOT...LOC 2042Z 313DEG 24KT 3959 9072

37

The radar

The Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Edgar

When
June 3, 7:40 PM CST to June 4, 12:56 AM CST
Where
Edgar County, 0.35 mi E of Cherry Pt to 0.61 mi SSW of Horace
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.800, -87.713

Water was flowing across Illinois Route 1 near 1650 North.

Flash Flood, Douglas

When
June 3, 7:40 PM CST to June 4, 12:56 AM CST
Where
Douglas County, 1.96 mi WSW of Villa Grove to 1.48 mi SE of West Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
39.858, -88.203

Water was flowing across Illinois Route 130 between Camargo and Villa Grove.

Thunderstorm Wind, Edgar

When
June 3, 7:50 PM CST to 7:55 PM CST
Where
Edgar County, 2 mi E of Edgar
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.750, -87.662

A tree was blown down onto power lines in Edgar Township.

Hail, Fulton

When
June 3, 8:00 PM CST to 8:05 PM CST
Where
Fulton County, Smithfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.470, -90.280

Hail, Macon

When
June 3, 10:47 PM CST to 10:50 PM CST
Where
Macon County, Decatur
Measured
0.75 in hail
Reported by
Public
Coordinates
39.850, -88.950

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895818, 895819, 895823, 895820, 895822.